Article Text

Download PDFPDF
Painful neuropathy due to skin denervation after metronidazole-induced neurotoxicity

Abstract

A 53-year-old male patient developed insidious onset of length-dependent painful neuropathy on a background of encephalopathy during prolonged treatment with metronidazole for a cumulative dose of 146 g in 88 days. The reversible encephalopathy was documented with gradual resolution of hyperintense lesions in bilateral cerebellum and brainstem on brain MRI together with the improvement in symptoms of ataxia and dysarthria. The concomitant impairment of small-diameter sensory nerves posed a diagnostic challenge. The authors took advantage of serial skin biopsies to demonstrate reversible metronidazole-induced small-fibre sensory neuropathy, that is, skin denervation after metronidazole and corresponding skin reinnervation with the disappearance of sensory symptoms.

  • Skin innervation
  • small-fibre neuropathy
  • neurotoxicity
  • metronidazole
  • brain abscess
  • neuropathy
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.